Angioedema after thrombolysis with tissue plasminogen activator: an airway emergency.Oxf Med Case Reports. 2019 Jan; 2019(1):omy112.OM
Recombinant tissue plasminogen activator (rtPA), an enzyme that catalyzes the conversion of plasminogen to plasmin resulting in fibrinolysis, is used for the treatment of acute ischemic strokes. The use of this medication is not without complication. One complication of this therapy is angioedema. This complication can be life-threatening if not recognized quickly. However, the potential for the development of angioedema after rtPA administration is not widely known. This is a case of a 60-year-old man who suffered an acute ischemic stroke and was given rtPA. The patient subsequently developed rapidly progressing angioedema leading to airway compromise. The patient was intubated with some difficulty and the angioedema improved and the patient was able to be extubated the next day. Angioedema secondary to administration of rtPA is thought to be bradykinin mediated, but the exact mechanism is unknown. Treatment with FFP, Icatibant, Ecallantide or a C1-esterase inhibitor can be considered.